Drug-releasing stents showing higher complication rate than clinical trials indicated

04/28/05

In a report in the May 4 JAMA, "real-world" use of drug-releasing coronary artery stents reveals higher rates of stent thrombosis (narrowing due to blood clots) 9 months after stent implantation than were indicated in clinical trials.

Physicians are now using drug-eluting stents for a wide variety of clinical and anatomic situations, many of which have not been evaluated in randomized studies, according to background information in the article. Data have been limited regarding the risks of thrombosis (blood clots) beyond 30 days outside of clinical trials.

Ioannis Iakovou, M.D., of the Centro Cuore Columbus and San Raffaele Hospital, Milan, Italy and colleagues analyzed the incidence, predictors, and clinical outcome of stent thrombosis at 9-month follow-up in an observational study.

The study was conducted at 3 hospitals in Germany and Italy. A total of 2,229 patients underwent successful implantation of sirolimus-eluting (1,062 patients, 2,272 stents) or the drug paclitaxel-eluting (1,167 patients, 2,223 stents) stents between April 2002 and January 2004.

At 9-month follow-up, 29 patients (1.3 percent) had stent thrombosis (9 [0.8 percent] with sirolimus and 20 [1.7 percent] with paclitaxel, substantially higher than rates reported in major clinical trials (0.4 percent at 1 year for sirolimus and 0.6 percent at 9 months for paclitaxel). Among these 29 patients, 13 died (case fatality rate, 45 percent) and the majority of others experienced nonfatal heart attack). Independent predictors of stent thrombosis included premature antiplatelet therapy discontinuation (thrombosis occurred in 29 percent of these patients), kidney failure, and diabetes (27 percent of the patients had diabetes).

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

We cannot do great things on this earth. We can only do small things with great love.
-- Mother Teresa